Kansas, 2018

Drought in Kansas, July 1 to 31, 2018

July 1 to 31, 2018 · NWS ICT · 14 events in 14 counties and zones

Moderate to extreme drought continued across a good portion of central, south central and southeast Kansas during the month of the July, 2018. Rainfall amounts continued to be below normal, but some bouts of rainfall kept the drought from becoming worse.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Moderate to extreme drought continued across a good portion of central, south central and southeast Kansas during the month of the July, 2018. Rainfall amounts continued to be below normal, but some bouts of rainfall kept the drought from becoming worse. The areas still in extreme drought were located along the Little Arkansas River basin from McPherson to Newton to Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 30, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1225 AM CDT Sun Jul 1 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Jun 30 2018

A rather complicated mesoscale pattern for the late afternoon into
the early evening hours. Latest visible satellite and observations
showed remnants of a weak outflow boundary draped across central KS.
Latest obs suggest this boundary has all but mixed out. Next short
term concern is a weak impulse currently over north central TX, with
convection developing just north of the Red River valley. For the
early evening, short range hi-rez models suggest that washing out of
the outflow boundary will continue, with a bigger concern being the
convection in srn OK. Short range models actually lift the OK storms
rapidly to the NE and become more widespread as they move into south
central KS after 22-23z. As this weak impulse moves NE it will
run into a weakly capped environment, so think the Hi-Rez models
have the right idea. So will beef up pops across south central KS,
with this in mind. A very unstable airmass will be in place as
storms develop, but bulk shear is marginal. Given a slight
inverted-V sounding profile, think a strong to isolated severe
chance of quarter hail and a wet microburst exists with this round
of convection.

After this initial round of convection, (early this evening) A
shortwave currently over Wy will makes its way into the northern
plains by late this evening, which will help push a cold front into
north central KS and possibly central KS by late this evening. As
the evening progresses the low level jet and moisture transport will
increase convergence along the front for showers and thunderstorms
to develop and become more numerous towards midnight across central
KS. Think this convection in central KS will evolve into a forward
propagating convective system (MCS) for late tonight. Initially bulk
shear isnt that impressive (around 20-30 kts) but an unstable
airmass will be located to the E-SE of the front, as bulk shear
actually increases to around 35 kts late tonight.  So thinking
strong storms initially, with possibly an increasing damaging wind
threat for portions of central KS by late tonight as shear increases
and MCS propagates S-SE. Could also see some pockets of heavy
rainfall given precipitable water values of 180-200 percent of
normal. The MCS development is a little slower than previously
thought, but certainly suggests some areas of south central KS could
get two rounds of storms this evening/overnight.

Not sure how far south the front and MCS, will make for early Sun
morning, as the MCS moves into srn KS. Models suggest that the cold
front associated with the MCS will make slow progress into areas
east of the KS Turnpike for Sun morning, so showers/storms may
linger in SE KS into Sun morning.

Some uncertainty on how Sun afternoon will play out, but the GFS is
coming around the ECMWF solution of pushing the front into nrn OK.
This will limit convective chances on Sun to mainly extreme SE KS,
where better moisture will be located ahead of the front. Return
flow across the srn plains may lead to an elevated convective chance
trying to push back north out of nrn OK overnight Sun into possibly
srn KS, so will leave a small pop for this chance along the KS/OK
border.

Ketcham

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Jun 30 2018

Stagnant mid-upper pattern is expected for the start of next week,
as an upper ridge dominates much the Central Plains. The general
trend is dry with gradually increasing above normal temperatures.
The GFS breaks out mainly diurnal storms in southeast KS by the end
of the week, where the higher precipitable water values will be
located, but confidence in this occurring is slim. Will keep some
spurious pops for collaboration sake, but storm chances will be very
hit or miss.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1220 AM CDT Sun Jul 1 2018

A line of showers and thunderstorms is moving across the region
this evening. MVFR and IFR conditions can be expected at nearly
all terminal with the exception of CNU. These storms are likely to
have some strong winds with them and could reach 50-55 mph with
the strongest storms. Severe weather is not expected tonight. Very
heavy rain is likely which is expected to be the main culprit for
the IFR conditions. RSL and GBD are expected to be the first to
clear in the next few hours. HUT, SLN and ICT will get this
activity later in the night with ICT likely to clear close to
daybreak.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  89  71  93 /  80  10  10  10
Hutchinson      70  88  68  93 /  80  10  10  10
Newton          70  87  69  92 /  80  10  10  10
ElDorado        71  86  69  91 /  70  10  10  10
Winfield-KWLD   72  89  71  92 /  70  10  10  10
Russell         66  86  66  95 /  50  10  10  10
Great Bend      67  87  66  93 /  50  10  10  10
Salina          70  88  68  96 /  70  10  10  10
McPherson       70  87  67  93 /  80  10  10  10
Coffeyville     74  92  71  92 /  30  40  10  10
Chanute         75  90  70  92 /  50  30  10  10
Iola            74  88  70  91 /  50  40  10  10
Parsons-KPPF    75  91  71  92 /  30  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ELM
Hazardous weather outlook, Jun 30, 8:57 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
957 PM CDT Sat Jun 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
957 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are also likely to move south late this evening and
overnight as a complex of storms develop across Kansas. Strong
to severe thunderstorms are possible along the I-70 corridor and
east of Highway 77. Quarter sized hail and 70 mph are possible with
the strongest storms. Strong storms with small hail and winds around
50 mph are likely elsewhere. Very heavy rain is also likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance storms could linger into Sunday, roughly
east of Kansas Turnpike. These storms are not expected to be
severe.

Heat indices are currently forecast to be around 100 each afternoon
from Monday through Thursday over various parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 30, 7:19 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     2 W ANTHONY             37.15N 98.07W
06/30/2018  M58.00 MPH       HARPER             KS   BROADCAST MEDIA

            AT 300 WEST AND 10 ROAD. VIA KAKE TV.

0550 PM     TSTM WND DMG     ANTHONY                 37.15N 98.03W
06/30/2018                   Harper             KS   TRAINED SPOTTER

            POWER POLES DOWN AT FRANKLIN STREET AND HAYES STEET IN
            TOWN. ROAD BLOCKED.

0556 PM     TSTM WND GST     HARPER                  37.29N 98.03W
06/30/2018  E65.00 MPH       Harper             KS   TRAINED SPOTTER

            ESTIMATED WINDS OF 50-65MPH

0615 PM     TSTM WND GST     1 WSW HARPER            37.28N 98.04W
06/30/2018  M60.00 MPH       HARPER             KS   STORM CHASER

0633 PM     TSTM WND GST     STROTHER FIELD AIRPORT  37.16N 97.03W
06/30/2018  M59.00 MPH       Cowley             KS   ASOS

0634 PM     TSTM WND GST     3 NNE PEABODY           38.20N 97.09W
06/30/2018  E60.00 MPH       MARION             KS   TRAINED SPOTTER

            ESTIMATED 60MPH WIND GUSTS

0640 PM     TSTM WND DMG     WICHITA EISENHOWER NATL 37.66N 97.44W
06/30/2018                   Sedgwick           KS   NWS EMPLOYEE

            4 INCH TREE LIMB DOWN AT NWS OFFICE.

0647 PM     TSTM WND GST     3 WNW MAPLE CITY        37.07N 96.83W
06/30/2018  E65.00 MPH       COWLEY             KS   EMERGENCY MNGR

            KAYAKER WAS BLOWN OFF OF A KAYAK AT COWLEY CO. FISHING
            LAKE. BLOWN TO THE FAR SHORE. INJURIES UNKNOWN.

0647 PM     TSTM WND GST     MCCONNELL AFB           37.62N 97.27W
06/30/2018  M54.00 MPH       Sedgwick           KS   ASOS

0648 PM     HAIL             PEABODY                 38.17N 97.11W
06/30/2018  M1.50 INCH       MARION             KS   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL, 60MPH WINDS, DOWNED POWERLINES,
            AND HEAVY RAIN REPORTED IN PEABODY TO EM

0649 PM     TSTM WND DMG     DOWNTOWN WICHITA        37.69N 97.34W
06/30/2018                   Sedgwick           KS   PUBLIC

            TREE BRANCHES REPORTED DOWN IN TOWN. VIA SOCIAL MEDIA.

0649 PM     TSTM WND GST     4 NE UDALL              37.43N 97.07W
06/30/2018  E60.00 MPH       COWLEY             KS   EMERGENCY MNGR

            LOCATED 3 MILES SOUTH OF THE BUTLER/COWLEY CO. LINE ON US
            HIGHWAY 77.

0652 PM     TSTM WND GST     1 S ROCK                37.43N 97.01W
06/30/2018  E60.00 MPH       COWLEY             KS   EMERGENCY MNGR

0654 PM     TSTM WND GST     8 NE WINFIELD           37.35N 96.87W
06/30/2018  E60.00 MPH       COWLEY             KS   EMERGENCY MNGR

            ESTIMATED AT WINFIELD CITY LAKE.

0703 PM     TSTM WND GST     1 W BURDEN              37.31N 96.77W
06/30/2018  E60.00 MPH       COWLEY             KS   EMERGENCY MNGR

0708 PM     TSTM WND GST     JABARA AIRPORT          37.75N 97.22W
06/30/2018  M62.00 MPH       Sedgwick           KS   ASOS

0712 PM     HAIL             BEL AIRE                37.76N 97.27W
06/30/2018  E0.75 INCH       Sedgwick           KS   PUBLIC

            ALSO 50 MPH WINDS. VIA SOCIAL MEDIA.

0749 PM     LIGHTNING        PEABODY                 38.17N 97.11W
06/30/2018                   Marion             KS   LAW ENFORCEMENT

            LIGHTNING KNOCKED DOWN A TREE ONTO POWER LINES.

&&

BDK
Special weather statement, Jun 30, 9:10 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
1010 PM CDT SAT JUN 30 2018

KSZ032-010345-
Russell KS-
1010 PM CDT SAT JUN 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Russell County in central Kansas...

* Until 1045 PM CDT.

* At 1006 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Natoma, or 18 miles northeast
  of Emmeram...moving east at 40 mph.

Winds up to around 50 mph are possible with this storm.

* Locations impacted include...
  Lucas, Luray, Paradise, Waldo, Wilson Lake and Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3913 9904 3913 9849 3892 9848 3892 9849
      3899 9904
TIME...MOT...LOC 0309Z 257DEG 35KT 3919 9897

ES
Special weather statement, Jun 30, 10:01 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
1101 PM CDT SAT JUN 30 2018

KSZ032-010430-
Russell KS-
1101 PM CDT SAT JUN 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Russell County in central Kansas...

* Until 1130 PM CDT.

* At 1054 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northwest of Russell...
  moving east at 45 mph.

Hail up to the size of dimes and 50 to 55 mph winds are possible
with this storm.

* Locations impacted include...
  Russell, Lucas, Dorrance, Bunker Hill, Wilson State Park, Wilson
  Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3890 9904 3908 9902 3912 9850 3879 9849
TIME...MOT...LOC 0400Z 274DEG 39KT 3899 9892

ES
Local storm report, Jun 30, 10:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     TSTM WND GST     6 SSW WALDO             39.05N 98.84W
06/30/2018  E60 MPH          RUSSELL            KS   TRAINED SPOTTER

&&

METZGER
Local storm report, Jun 30, 10:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     WALDO                   39.12N 98.80W
06/30/2018  M55 MPH          Russell            KS   MESONET

&&

METZGER
Special weather statement, Jun 30, 11:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
1226 AM CDT SUN JUL 1 2018

KSZ033-047>050-010600-
Ellsworth KS-Rice KS-Lincoln KS-Barton KS-Saline KS-
1226 AM CDT SUN JUL 1 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Rice County in central Kansas...
  Lincoln County in central Kansas...
  Southeastern Barton County in central Kansas...
  Northwestern Saline County in central Kansas...

* Until 100 AM CDT.

* At 1224 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Barnard to 6 miles west of Ellsworth to 7 miles southwest of
  Ellinwood...and moving east at 35 mph.

Winds from 40 to 50 mph are possible with these storms.

* Locations impacted include...
  Lyons, Ellsworth, Sterling, Ellinwood, Claflin, Kanopolis, Lincoln,
  Chase, Holyrood, Bushton, Geneseo, Beverly, Alden, Lorraine,
  Raymond, Barnard, Glendale, Frederick, Westfall and Ellsworth
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3896 9793 3896 9781 3816 9814 3818 9847
      3826 9847 3826 9875 3922 9816 3922 9793
TIME...MOT...LOC 0525Z 287DEG 25KT 3918 9813 3874 9835 3830 9869

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Sedgwick

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the northwest portions of county during the beginning of the month. But welcome rainfall at the beginning and middle of the month actually improved the drought to severe by the end of the month.

Drought, Harvey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over entire county during the month of July 2018. Welcome rainfall did occur by the end of the month which actually improved the drought some by the end of the month.

Drought, Marion

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over entire county during the month of July 2018. Welcome rainfall did occur by the end of the month which actually improved the drought some by the end of the month.

Drought, McPherson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over entire county during the month of July 2018. Welcome rainfall did occur by the end of the month, which actually improved the drought some by the end of the month.

Drought, Kingman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted over the eastern half of the county during the early part of July 2018. Welcome rainfall did occur by the end of the month which actually improved the drought conditions to severe by the end of the month.

Drought, Harper

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted over the entire county for the early portions of July 2018. But welcome rainfall during the middle and end of the month improved drought conditions considerably by the end of the month.

Drought, Reno

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of July 2018.

Drought, Rice

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of July 2018.

Drought, Ellsworth

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of July 2018.

Drought, Saline

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of July 2018.

Drought, Barton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Moderate to severe drought conditions persisted over the entire county for the month of July 2018.

Drought, Chase

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the entire county for the month of July 2018.

Drought, Butler

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the northwest portions of the county during the month of July 2018.

Drought, Sumner

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Severe drought conditions persisted over the northwest portions of the county during the month of July 2018.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773598, 773599, 773600, 773601, 773602, 773603, 773604, 773605, 773607, 773608, 773609, 773611, 773612, 773613.